• question-icon

    Does discontinuation of Prozac worsen depression?

default
Posted on Mon, 31 Jul 2017 in Mental Health
Question: I was taking 20mg prozac for depression 1x in the morning and 100 mg saroquel for sleep at night for 5 years. I suddenly quit the prozac 6 weeks ago and now am very depressed. I contiuned taking the saroquel after quiting the prozac and 6 weeks into it i got very depressed. Now im so numb and depressed, i cant smell and cant eat and am very sad and depressed. Im so physically numb and cant feel anything and dont know what to do.
I started back on the prozac (20mg) 19 days ago( i quit cold turkey may 1st 2017 and got back on it XXXXXXX 18th due to bad withdrawel symptoms)

Being back on the prozac i feel different and my depression seems to get worse day by day to where i cant get out of bed. Im so scared i messed my body up by quitting the prozac for 6 weeks cold turkey.

Please help i dont know what to do.
doctor
Answered by Dr. Alexander H. Sheppe 26 minutes later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

This demonstrates why it is very important to continue taking Prozac. You should never stop a medication without the direct approval of your doctor.

You need to reach out to your doctor immediately so they can resume treating you. You will need to slowly increase the Prozac under the supervision of your doctor until your depressive symptoms improve.

I would call your doctor as soon as possible to talk about this.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Alexander H. Sheppe 19 minutes later
So do you think i messed my body up by quitting the prozac cold turkey? Ive been back on the prozac for 19 days (20 mg) and i havent improved at all and my depression has gotten worse. Do you think restarting the prozac is not going to work since i stopped for so long?
doctor
Answered by Dr. Alexander H. Sheppe 15 minutes later
Brief Answer:
Followup

Detailed Answer:
It takes up to 6 weeks for Prozac to begin working. You need to be patient but I certainly expect over time this will help you.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Alexander H. Sheppe 15 minutes later
Just a few more questions.

The first day i started taking it agian i felt really calm and euphoric. Every few days i feel it a little.

Does this mean its not going to work if i only feel it a little after 3 weeks?

I dont have insurance so going to the doctor is something i cant afford at the moment, thats why im talking to you on here.


doctor
Answered by Dr. Alexander H. Sheppe 48 hours later
Brief Answer:
Followup

Detailed Answer:
No, there is no reason to think it will not work. It can take up to 6 weeks to begin working.

You cannot do this safely on your own. You need to apply for insurance and see a doctor as soon as possible to begin safely monitoring this medication.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Alexander H. Sheppe 3 hours later
Ok thank you for the information.
This is my last question.

Have you ever heard of someone losing their sense of smell and becoming numb throughout their body from major depression?
doctor
Answered by Dr. Alexander H. Sheppe 11 hours later
Brief Answer:
Followup

Detailed Answer:
No, but depression and anxiety often manifest as bodily symptoms, and what you describe could be related to a mix of depression and more likely anxiety.

Please remember to rate and close this answer thread.

In the future, for continuity of care, I encourage you to contact me directly at my private web address below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private web address: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Anxiety

doctor1 MD

I m not able to concentrate and is having fatigue for more than 10 years. This was noticed when I was 18 year old. During this time I developed...

doctor1 MD

Hi, I have been getting a fuzzy feeling in my head, almost as though someone is shaking my skull, on and off, with some weakness to my left hand...

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here...My 28 year old son has suddenly developed pins and needles all over...

doctor1 MD

Hi I am taking Nexito 30mg and clonozepam 1 mg for my anxiety and depression problems from past 1 month. Initial 3 weeks I had suicidal thoughts I...

doctor1 MD

Hi. I am a bit concerned about the dose of lorazepam that i take. 1mg split in 0.5 morning and evening. It's been 1 month since i started this...

doctor1 MD

I have fluttering in My upper stomach while sitting. Don't notice while standing. It appears worse when I breath out. Does not hurt just flutters

doctor1 MD

I just got a recall back from a mammogram app. I'm very scared, what could it be if not cancer?

Get personalised answers from verified doctor in minutes across 80+ specialties

148 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Alexander H. Sheppe
  • Q - Do antidepressants cause depression?

  • Q - Suggest treatment for chronic fatigue syndrome

  • Q - Does intake of Elavil help in treating fear and depression?

  • Q - Suggest treatment for schizophrenia

  • Q - Does Shakeology supplements interact with multivitamin supplements?

  • Q - What is Abilify used for?

  • Q - Can Wellbutrin be taken in place of Escitalopram?

  • Q - Does Parkinson's disease cause cognitive impairment?

  • Q - Is Levocetirizine the right medicine for stress?

  • Q - Is ETG test advisable after consuming alcohol?

backtotop2